Alert archive / Louisiana / Flash Flood Warnings in 2004

Flash Flood Warning 66, NWS Jackson, MS

July 1, 2004Franklin Parish, Louisiana

NWS Jackson, MS issued this flash flood warning at Jul 1, 2004, 6:30 PM CDT for Franklin Parish, Louisiana. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2004, 6:30 PM CDT (23:30 UTC)
Expired
Jul 1, 2004, 8:00 PM CDT
In force
90 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Franklin Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 012335
FFWJAN
LAC041-020100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
630 PM CDT THU JUL 1 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN PARISH IN NORTHEAST LOUISIANA

* UNTIL 800 PM CDT

* AT 630 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED SLOW       
  MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER MUCH OF        
  FRANKLIN PARISH. DOPPLER RADAR INDICATED THAT THESE STORMS WERE    
  PRODUCING RAINFALL OF 1 TO 2 INCHES PER HOUR...WITH 2 AND HALF     
  INCHES ALREADY HAVING FALLEN SINCE 530 PM NEAR AND TO THE WEST OF  
  FORT NECESSITY.

* WITH GROUND CONDITIONS ALREADY SATURATED OVER FRANKLIN PARISH...   
  THIS ADDITIONAL HEAVY RAINFALL WILL LIKELY PRODUCE FLASH FLOODING  
  OF STREAMS AND ROADWAYS. THROUGH 730 PM...PEOPLE TRAVELING IN THE  
  AREA NEAR AND TO THE WEST OF FORT NECESSITY...INCLUDING ALONG      
  HIGHWAY 128...SHOULD BE ESPECIALLY CAUTIOUS OF THE POTENTIAL FOR   
  FLASH FLOODING.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

LAT...LON 3222 9184 3219 9183 3201 9187 3194 9175
      3208 9155 3238 9151

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 4:00 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 1, 4:00 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
400 PM CDT THU JUL 1 2004

...FORECAST CONCERN IS STILL ON PRECIP CHANCES THROUGH THE HOLIDAY
WEEKEND...

.SHORT TERM...GFS IS FAVORED MODEL RIGHT NOW AND APPEARS TO BE
HANDLING THE PRECIP PLACEMENT BETTER THAN THE ETA. VERY MOIST
ATMOSPHERE AND CONSTANT S/WS MOVING THROUGH IS KEEPING THE SHRA AND
TSRA OVER THE REGION. WITH THIS ACTIVITY INCREASING IN COVERAGE AND
DEVELOPING OVER EASTERN TX AN MCS LOOKS LIKE IT WILL FORM OVER NW
LOUISIANA AND MOVE EAST. H85 THETA E RIDGE WILL SITUATE EAST/WEST
JUST NORTH OF THE AR/LA BORDER...UPPER LEVEL SUPPORT WILL BE IN
PLACE WITH DIVERGENCE ALOFT...AND THIS WILL ALLOW SHRA AND TSRA
TO CONTINUE THROUGH THE NIGHT. THEN WITH PW VALUES OF GREATER THAN 2
INCHES AND NEAR 2.25 A FLASH FLOOD WATCH WILL NEED TO BE ISSUED NORTH
OF I 20 FOR TONIGHT. I WENT CATEGORICAL POPS FOR MOST OF THE NORTHERN
HALF OF THE CWA.

THE HOLIDAY WEEKEND GETS OFF TO A ROUGH START WITH MORE OF THE SAME
TOMORROW AND THEN AGAIN ON SATURDAY.  ANOTHER S/W OVES THROUGH AND
WITH ABUNDANT MOISTURE IN THE ATMOSPHERE SHRA AND TSRA ARE EXPECTED
ONCE AGAIN. WITH HIGH PW VALUES ANY SHRA AND TSRA COULD EASILY DROP
HEAVY RAINFALL AT TIMES. THERE MAY BE A BREAK IN THE ACTION FRIDAY
EVENING/NIGHT AS THE UPPER LEVEL SUPPORT LIFTS OUT BUT ON SATURDAY
MORE SUPPORT MOVES BACK INTO THE REGION. THE H85 THETA E RIDGE WILL
BE OVER THE CWA...GOOD UPPER LEVEL DIVERGENCE...AND A STALLED FRONT
NORTHWEST OF THE CWA WILL AID IN SHRA AND TSRA DEVELOPMENT.

.LONG TERM...GFS CONTINUES TO SHOW THE TROUGH AXIS FINALLY MOVING
THROUGH SUNDAY. THIS WOULD GIVE THE AREA A BREAK ON MONDAY WITH
LOW PRECIP CHANCES. ECMWF AND GFS IN DECENT AGREEMENT THROUGH
WEDNESDAY NIGHT. GFS DOES DIG THE TROUGH A LITTLE DEEPER ON MONDAY
EVENING BUT OVERALL THE MODELS LOOK TO FINALLY GET US OUT OF THIS
PATTERN FOR NEXT WEEK. MOSTLY ZONAL OR LIGHT FLOW ALOFT APPEARS TO
SET IN NEXT WEEK. WITH THE PATTERN HOPEFULLY CHANGING...PRECIP
CHANCES WILL BEGIN TO WIND DOWN AND TEMPERATURES WILL START TO WARM
UP. FORECAST ALREADY HAD THIS STARTED AND WILL KEEP IT GOING FROM DAY
4 ON SO VERY LITTLE CHANGES MADE TO EXTENDED EXCEPT FOR
COLLABORATIONS PURPOSES.

&&

.SYNOPSIS...12Z H5 HAND ANALYSIS HAD A S/W OVER WSTRN MS/NE LA/SCNTRL
AR AND THIS IS WHAT IS HELPING THE CONTINUED DEVELOPMENT OF. TWO
AREAS OF RIDGING TAKING PLACE...ONE OVER THE NORTHERN PLAINS AND THE
OTHER IN THE FOUR CORNERS REGION. ANOTHER WEAK WAVE WAS NOTED B/T THE
TWO AREAS OF RIDGING. 14Z WV SHOWED A LOT OF DRY AIR OVER TX. 20Z
RADAR IMAGE HAD A BIG BATCH OF SHRA AND EMBEDDED TSRA OVER NWSTRN
MS AND A LINE OF TSRA FORMING FROM KELD TO KHOC AND TSRA FORMING
OVER ESTRN TX AND LA.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH TILL 11Z MSZ018-019-025>066-072>074.
LA...FLASH FLOOD WATCH TILL 11Z LAZ007>009-015-016-023>026.
AR...FLASH FLOOD WATCH TILL 11Z ARZ074-075.

&&

CAB/ARGE
Hazardous weather outlook, Jul 1, 3:33 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
333 PM CDT THU JUL 01 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
022033-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
333 PM CDT THU JUL 01 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

...THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR FOR ENTIRE OUTLOOK
AREA THIS EVENING AND AGAIN FRIDAY.  WIND GUSTS UP TO 35
MPH...TORRENTIAL  RAINFALL AND DANGEROUS LIGHTNING WILL BE
POSSIBLE.

A STALLED BOUNDARY OVER NORTH CENTRAL MISSISSIPPI AND WILL BE THE
FOCUS FOR THUNDERSTORMS TONIGHT AND FRIDAY.  A VERY MOIST
ATMOSPHERE REMAINS ENTRENCHED OVER THE LOWER MISSISSIPPI RIVER
VALLEY.  DESPITE MARGINAL HEATING...THE ATMOSPHERE WILL REMAIN
MODESTLY UNSTABLE...SUPPORTIVE OF  THUNDERSTORMS.

WIND GUSTS WILL BE CAPABLE OF BLOWING OVER TREES THAT ARE WEAKLY
ANCHORED IN THE SOAKED GROUNDS THROUGHOUT THE AREA.

...FLOODING...
A VERY MOIST AIRMASS REMAINS OVER THE REGION AND WIDESPREAD
SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TONIGHT INTO FRIDAY.
AREAS ALONG AND NORTH OF I-20 WILL HAVE THE GREATEST RAIN CHANCES
TONIGHT AND THE POTENTIAL TO SEE LOCALLY HEAVY RAINFALL. THESE
AREAS HAVE BEEN SATURATED OVER THE PAST TWO WEEKS AND MORE HEAVY
RAINS OF ONE TO TWO INCHES IS LIKELY WITH LOCAL AMOUNTS OF 3
INCHES POSSIBLE.
A FLOOD WATCH FOR FLASH FLOODING HAS BEEN POSTED TONIGHT.

ELSEWHERE...ADDITIONAL RAINFALL WILL RUN OFF AND CAUSE PONDING OF
WATER ON ROADS AND IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

...DAYS TWO AND THREE...FRIDAY NIGHT THROUGH SUNDAY NIGHT...
THE HEAVY RAIN POTENTIAL WILL PERSIST INTO THE FIRST PART OF THE
UPCOMING WEEKEND AS SOUTHWESTERLY FLOW ALOFT WILL KEEP TROPICAL
MOISTURE OVER THE REGION. MEANWHILE...AN UPPER LEVEL LOW WILL
SLOWLY APPROACH THE AREA LATE FRIDAY AND SATURDAY AND ACT TO
TRIGGER PERIODS OF THUNDERSTORMS. WITH SEVERAL RIVERS ABOVE FLOOD
STAGE AT THIS TIME...AND MORE RAIN EXPECTED THROUGH
SATURDAY...ADDITIONAL FLOODING WILL BE POSSIBLE. MINOR FLOODING
OF SMALL CREEKS...STREAMS AND OTHER LOW LYING AREAS CAN ALSO BE
EXPECTED.

IN ADDITION TO THE HEAVY RAIN AND FLOODING POTENTIAL...A FEW
STRONG THUNDERSTORMS WILL BE POSSIBLE FRIDAY EVENING AND ON
SATURDAY  FOR AREAS WEST OF A GRENADA TO VICKSBURG MISSISSIPPI TO
JONESVILLE LOUISIANA LINE. THIS ACTIVITY WILL BE POSSIBLE AS THE
AIRMASS BECOMES UNSTABLE AHEAD OF AN UNSEASONABLY STRONG
DISTURBANCE THAT WILL MOVE OUT OF OKLAHOMA. THE MAIN CONCERN WILL
BE FOR HAIL AND STRONG WINDS UP TO 50 MPH.

...DAYS FOUR THROUGH SEVEN...SUNDAY NIGHT THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED EITHER FRIDAY EVENING OR SATURDAY
ACROSS WEST AND NORTH PORTIONS...OTHERWISE NO ACTIVATION IS
ANTICIPATED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 4:05 PM CDTFlash Flood WarningJANTensas2 hr

Nearby

Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.